Alert archive / California / Wind Advisories in 2011

Wind Advisory 31, NWS Sacramento, CA

December 21, 2011

NWS Sacramento, CA issued this wind advisory at Dec 21, 2011, 2:07 PM PST. It took effect at Dec 21, 2011, 10:00 PM PST. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Dec 21, 2011, 2:07 PM PST (22:07 UTC)
In effect from
Dec 21, 2011, 10:00 PM PST
Expired
Dec 22, 2011, 11:59 AM PST
In force
14 hr
Issued by
NWS Sacramento, CA

The text

As transmitted, in the capitals the NWS used until 2016.

438 
WWUS76 KSTO 212207
NPWSTO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SACRAMENTO CA
207 PM PST WED DEC 21 2011


.A STORM SYSTEM DROPPING INTO UTAH WILL CREATE FAVORABLE
CONDITIONS FOR WINDS OVER THE SIERRA NEVADA TONIGHT INTO THURSDAY.

CAZ068-069-221400-
/O.NEW.KSTO.WI.Y.0031.111222T0600Z-111222T2000Z/
WESTERN PLUMAS COUNTY/LASSEN PARK-
WEST SLOPE NORTHERN SIERRA NEVADA-
INCLUDING THE CITIES OF...CHESTER...QUINCY
207 PM PST WED DEC 21 2011

...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO NOON PST
THURSDAY...

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 10 PM THIS EVENING TO NOON PST
THURSDAY. 



* WINDS: EASTERLY 20 TO 30 MPH GUSTS UP TO 50 MPH.

* TIMING: INCREASING THIS EVENING THEN CONTINUING THROUGH NOON
  THURSDAY. 

* LOCATIONS INCLUDE: STRONGEST WINDS IN PASSES...CANYON AND ALONG
  THE SIERRA CREST.


* IMPACTS: TRAVEL WILL BE TREACHEROUS OVER THE
  SIERRA PASSES...ESPECIALLY FOR HIGH PROFILE VEHICLES


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS IN EXCESS OF 40 MPH ARE EXPECTED.
WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
2 follow-up statements
511 
WWUS76 KSTO 221132
NPWSTO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SACRAMENTO CA
332 AM PST THU DEC 22 2011

.A DRY AND COLD SURFACE HIGH PRESSURE SYSTEM DROPPING INTO NEVADA
WILL CONTINUE WINDY CONDITIONS OVER THE SIERRA NEVADA INTO THIS
AFTERNOON WITH SOME GUSTY WINDS EVEN DOWN THE CENTRAL VALLEY. THE
WINDS WILL DRAMATICALLY DECREASE OVER MUCH OF THE VALLEY TONIGHT
AND THUS ALLOW TEMPERATURES TO LOWER INTO THE MID 20S EARLY FRIDAY
MORNING.

CAZ016>019-230100-
/O.NEW.KSTO.HZ.W.0002.111223T0800Z-111223T1700Z/
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
INCLUDING THE CITIES OF...CHICO...STOCKTON...MODESTO
332 AM PST THU DEC 22 2011

...HARD FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
PST FRIDAY...

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A HARD
FREEZE WARNING FOR PORTIONS OF THE CENTRAL AND SOUTHERN SACRAMENTO
VALLEY...DELTA AND NORTHERN SAN JOAQUIN VALLEY...WHICH IS IN
EFFECT FROM MIDNIGHT TONIGHT TO 9 AM PST FRIDAY.

* TEMPERATURE: RANGE FROM 23 TO 27 IN MIDDLE AND EASTERN PORTIONS
  OF VALLEY WITH 3 TO 5 HOURS BELOW 29 DEGREES. WESTERN EDGE OF
  SACRAMENTO VALLEY AND DELTA ARE NOT LIKELY TO HAVE LONG ENOUGH
  DURATION WITH COLD TEMPERATURES.

* LOCATIONS INCLUDE: AREAS WEST OF CHICO...MARYSVILLE...SACRAMENTO
  AREA...STOCKTON...MODESTO

* IMPACTS: UNINSULATED PIPING COULD BURST DUE TO FREEZING WATER.
  SENSITIVE VEGETATION COULD DIE DUE TO FROST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HARD FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE
IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND
OTHER SENSITIVE VEGETATION. SHELTER ALL SENSITIVE ANIMALS OR PETS.

&&

$$

CAZ068-069-222000-
/O.CON.KSTO.WI.Y.0031.000000T0000Z-111222T2000Z/
WESTERN PLUMAS COUNTY/LASSEN PARK-
WEST SLOPE NORTHERN SIERRA NEVADA-
INCLUDING THE CITIES OF...CHESTER...QUINCY
332 AM PST THU DEC 22 2011

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON PST TODAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL NOON PST TODAY. 

* WINDS: EASTERLY 25 TO 35 MPH GUSTS UP TO 50 MPH.

* TIMING: CONTINUING THROUGH NOON TODAY.

* LOCATIONS INCLUDE: STRONGEST WINDS OVER RIDGES...IN
  PASSES...THROUGH CANYONS AND ALONG THE SIERRA CREST.

* IMPACTS: TRAVEL WILL BE TREACHEROUS OVER THE SIERRA PASSES... 
  ESPECIALLY FOR HIGH PROFILE VEHICLES

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IN THE MOUNTAINS MEANS THAT SUSTAINED WINDS IN
EXCESS OF 30 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

&&

$$

JCLAPP
098 
WWUS76 KSTO 221959
NPWSTO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SACRAMENTO CA
1159 AM PST THU DEC 22 2011

.A DRY AND COLD SURFACE HIGH PRESSURE SYSTEM DROPPING INTO NEVADA
WILL CONTINUE WINDY CONDITIONS OVER THE SIERRA NEVADA INTO THIS
AFTERNOON WITH SOME GUSTY WINDS EVEN DOWN THE CENTRAL VALLEY. THE
WINDS WILL DRAMATICALLY DECREASE OVER MUCH OF THE VALLEY TONIGHT
AND THUS ALLOW TEMPERATURES TO LOWER INTO THE MID 20S EARLY
FRIDAY MORNING.

CAZ068-069-222100-
/O.CAN.KSTO.WI.Y.0031.000000T0000Z-111222T2000Z/
WESTERN PLUMAS COUNTY/LASSEN PARK-
WEST SLOPE NORTHERN SIERRA NEVADA-
INCLUDING THE CITIES OF...CHESTER...QUINCY
1159 AM PST THU DEC 22 2011

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS CANCELLED THE WIND
ADVISORY. 

WINDS WILL SLOWLY DECREASE THROUGH THE DAY...BUT WILL CONTINUE TO
BE BREEZY GUSTING UP TO 30 MPH THROUGH MOST OF THE DAY.

$$

CAZ015-231400-
/O.EXB.KSTO.HZ.W.0002.111223T0800Z-111224T1700Z/
NORTHERN SACRAMENTO VALLEY-
INCLUDING THE CITY OF...REDDING
1159 AM PST THU DEC 22 2011

...HARD FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
PST SATURDAY...

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A HARD
FREEZE WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
PST SATURDAY. 

* TIMING: FREEZING TEMPERATURES ARE EXPECTED BOTH FRIDAY AND
  SATURDAY MORNING. COLDEST TEMPERATURES WILL BE FROM 4 AM TO 8 AM
  IN THE MORNING BOTH DAYS.

* TEMPERATURE: RANGE FROM 23 TO 27 IN MIDDLE AND EASTERN PORTIONS
  OF VALLEY FOR 3 TO 5 HOURS. 

* LOCATIONS INCLUDE: REDDING

* IMPACTS: UNINSULATED PIPING COULD BURST DUE TO FREEZING WATER.
  SENSITIVE VEGETATION COULD DIE DUE TO FREEZE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HARD FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE
IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND
OTHER SENSITIVE VEGETATION. SHELTER ALL SENSITIVE ANIMALS OR
PETS.

&&

$$

CAZ016>019-231400-
/O.EXT.KSTO.HZ.W.0002.111223T0800Z-111224T1700Z/
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
INCLUDING THE CITIES OF...CHICO...STOCKTON...MODESTO
1159 AM PST THU DEC 22 2011

...HARD FREEZE WARNING NOW IN EFFECT FROM MIDNIGHT TONIGHT TO
9 AM PST SATURDAY...

THE HARD FREEZE WARNING IS NOW IN EFFECT FROM MIDNIGHT TONIGHT TO
9 AM PST SATURDAY. 

* TEMPERATURE: RANGE FROM 23 TO 27 IN MIDDLE AND EASTERN PORTIONS
  OF VALLEY FOR 3 TO 5 HOURS. WESTERN EDGE OF SACRAMENTO VALLEY
  AND DELTA ARE NOT LIKELY TO HAVE LONG ENOUGH DURATION WITH COLD
  TEMPERATURES.

* LOCATIONS INCLUDE: STOCKTON...MODESTO...CHICO

* IMPACTS: UNINSULATED PIPING COULD BURST DUE TO FREEZING WATER.
  SENSITIVE VEGETATION COULD DIE DUE TO HARD FREEZE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HARD FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE
IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND
OTHER SENSITIVE VEGETATION. SHELTER ALL SENSITIVE ANIMALS OR
PETS.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this wind advisory went out at Dec 21, 9:30 AM PST, 4 hours 37 minutes earlier.

Area forecast discussion, Dec 21, 9:30 AM PST, 4 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
930 AM PST WED DEC 21 2011

.SHORT TERM DISCUSSION...

MAIN CHALLENGES THIS MORNING ARE FOG AND WIND. CURRENT FORECAST
AND ADVISORIES COVER FOG SITUATION PRETTY WELL. DENSE FOG
CONTINUES TO COVER A FAIRLY LARGE AREA OF THE NORTHERN SACRAMENTO
VALLEY SOUTHWARD INTO NORTHERN SAN JOAQUIN VALLEY. IN FAR NORTH IN
REDDING AND RED BLUFF PRESSURE GRADIENTS HAVE SET UP WITH WINDS IN
THE THE 15 TO 20 RANGE GUSTING INTO THE 25 TO 30 MPH RANGE. THESE
NORTHERN AREAS MIGHT FLURT WITH WIND ADVISORY TODAY BUT WILL HOLD
OFF FOR NOW. WOULD EXPECT FOG TO BURN OFF BY NOON PER CURRENT
ADVISORY.

TONIGHT...PRETTY STRONG LARGE HIGH PRESSURE SLIDES INTO GREAT
BASIN AND SETS UP A MODERATE TO STRONG PRESSURE GRADIENT ACROSS
THE SIERRA. THIS WILL MOST LIKELY RESULT IN WIND ADVISORY CRITERIA
ACROSS ZONES 68 AND 69 AND GAP FLOW WINDS DOWN THROUGH CANYONS IN
ISOLATED FOOTHILL AREAS. AT THIS TIME LEANING TO A WIND ADVISORY
FOR 68 AND 69 THROUGH AROUND NOON TOMORROW. RASCH

.EXTENDED DISCUSSION (SUNDAY THROUGH WEDNESDAY)

AN AMPLIFIED RIDGE SETTLES OVER THE STATE THROUGH THE HOLIDAY
WEEKEND CONTINUING THE STREAK OF DRY MILD WEATHER. A SHORTWAVE
EMBEDDED WITHIN THE MID LATITUDE JET STREAM DROPS DOWN ALONG THE
CAL-ORE BORDER AND COULD BRING LIGHT PRECIPITATION TO THE NORTHERN
SIERNEV AND SOUTHERN CASCADES OVERNIGHT MONDAY. WEAK RIDGING RETURNS
TUESDAY WITH NO MAJOR IMPACT HOWEVER A SIGNIFICANT SHIFT IN THE
PATTERN ARRIVES THE FOLLOWING DAY. A RAPIDLY PACED OPEN WAVE WITH
ACCESS TO A FAIRLY MOIST PW PLUME WILL SLIDE ACROSS THE REGION ON
WEDNESDAY BRINGING WITH IT A CHANCE OF SOME MUCH NEEDED
PRECIPITATION. MODEL CONFIDENCE IS ENCOURAGING THAT THIS EVENT
WILL OCCUR...HOWEVER THE TIMING OF THIS EVENT IS NOT YET CERTAIN.

&&

.AVIATION...

LIFR/IFR CONDITIONS ALONG SACRAMENTO AND SAN JOAQUIN RIVER BASINS
DUE TO DENSE FOG. STRATUS DECK ABOUT 15-30 MILES ACROSS...
GENERALLY EXTENDING FROM KMYV-KSAC-MKOD. CLOUD TOPS ESTIMATED 1500
FT MSL. STRATUS EXPECTED TO ERODE CIRCA 20Z WITH VFR CONDITIONS
FOLLOWING.

ELSEWHERE VFR CONDITIONS WITH NLY WINDS INCREASING OVER INTERIOR
VALLEY. NLY LOW LEVEL JET ABOUT 30-35 KTS EXPECTED TO DEVELOP OVER
WRN HALF OF THE VALLEY THIS AFTERNOON. WINDS EXPECTED TO MIX DOWN
WITH GUSTS 30-35 KTS AT KRDD/KRBL AND POSSIBLY UP TO 25 KTS AT
KSMF. OTHER TAF SITES KMHR...KSAC...AND KMOD WILL BE ON THE ERN
EDGE OF THE STRONGEST BAND OF WINDS.

WINDS TO DECOUPLE IN THE VALLEY TONITE...BUT STRONG DOWNSLOPE ELY
WINDS EXPECTED TO DEVELOP OVER SIERNEV AND PORTIONS OF THE COASTAL
RANGE WITH GUSTS 40-50 KTS AFTER 03Z.

&&

.STO WATCHES/WARNINGS/ADVISORIES...
DENSE FOG ADVISORY UNTIL NOON PST TODAY CARQUINEZ STRAIT AND
DELTA...NORTHERN SAN JOAQUIN VALLEY...SOUTHERN SACRAMENTO VALLEY.

&&

In the hours before

Local storm report, Dec 21, 8:32 AM PST, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
832 AM PST WED DEC 21 2011

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0753 AM     DENSE FOG        2 N CERES               37.63N 120.96W
12/21/2011                   STANISLAUS         CA   ASOS

            LESS THAN 1/4 MILE VISIBILITY

&&

IRIS SYSTEM

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 20, 8:46 PM PSTDense Fog AdvisorySTO15 hr

Nearby

Wind Advisories in California, 2011Every wind advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.